Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2019, 5:27 AM CDT for 9 counties in South Dakota. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 5:27 AM CDT (10:27 UTC)
- Expired
- Jul 17, 2019, 6:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:33 AM CDT | TSTM WND GST 89 | 1 Ssw Parkston, SD | |
| Jul 17, 5:35 AM CDT | TSTM WND DMG | Parkston, SD | SEVERAL TREES DOWNED IN PARKSTON. |
| Jul 17, 5:35 AM CDT | TSTM WND DMG | Tyndall, SD | TREE BRANCHES AND A FEW SMALL LIMBS BROKEN BY WIND GUSTS DURING SEVERE THUNDERSTORM. |
| Jul 17, 5:41 AM CDT | TSTM WND DMG | Olivet, SD | LATE REPORT, SIGNIFICANT TREE DAMAGE THROUGHOUT TOWN. |
| Jul 17, 5:53 AM CDT | TSTM WND GST 80 | 3 Nne Menno, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1673 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
140
WUUS53 KFSD 171027
SVRFSD
SDC009-023-035-061-067-087-099-125-135-171130-
/O.NEW.KFSD.SV.W.0069.190717T1027Z-190717T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
527 AM CDT Wed Jul 17 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Davison County in southeastern South Dakota...
Southwestern Minnehaha County in southeastern South Dakota...
Southeastern Charles Mix County in south central South Dakota...
Bon Homme County in southeastern South Dakota...
Southern McCook County in southeastern South Dakota...
Yankton County in southeastern South Dakota...
Southern Hanson County in southeastern South Dakota...
Turner County in southeastern South Dakota...
Hutchinson County in southeastern South Dakota...
* Until 630 AM CDT.
* At 525 AM CDT, severe thunderstorms were located along a line
extending from near Alexandria to 11 miles northwest of Niobrara,
moving east at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Alexandria around 530 AM CDT.
Springfield, Emery and Clayton around 545 AM CDT.
Bridgewater around 555 AM CDT.
Dolton around 605 AM CDT.
Canistota around 610 AM CDT.
Marion and Monroe around 615 AM CDT.
Parker around 625 AM CDT.
Chancellor around 630 AM CDT.
Other locations impacted by these severe thunderstorms include
Gayville, Lesterville and Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across south central South Dakota. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 4284 9815 4288 9828 4320 9813 4320 9811
4326 9811 4367 9792 4357 9688 4308 9708
4308 9716 4290 9716 4281 9720 4285 9723
4287 9730 4287 9741 4285 9744 4286 9762
4284 9769 4287 9785 4277 9794 4276 9803
TIME...MOT...LOC 1025Z 286DEG 35KT 4360 9787 4286 9819
HAIL...1.00IN
WIND...80MPH
$$
Kalin2 follow-up statements
780
WWUS53 KFSD 171042
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
542 AM CDT Wed Jul 17 2019
SDC009-023-035-061-067-087-099-125-135-171130-
/O.CON.KFSD.SV.W.0069.000000T0000Z-190717T1130Z/
Davison SD-Minnehaha SD-Charles Mix SD-Bon Homme SD-McCook SD-
Yankton SD-Hanson SD-Turner SD-Hutchinson SD-
542 AM CDT Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHEASTERN DAVISON...SOUTHWESTERN MINNEHAHA...SOUTHEASTERN
CHARLES MIX...BON HOMME...SOUTHERN MCCOOK...YANKTON...SOUTHERN
HANSON...TURNER AND HUTCHINSON COUNTIES...
At 542 AM CDT, severe thunderstorms were located along a line
extending from near Emery to near Niobrara, moving east at 40 mph.
These are very dangerous storms.
HAZARD...90 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. A wind gust of 89 mph was
reported near Parkston around 5:31 am.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be heavily damaged or destroyed. Homes and businesses
will have substantial roof and window damage. Expect
extensive tree damage and power outages.
These severe storms will be near...
Emery and Clayton around 545 AM CDT.
Bridgewater around 555 AM CDT.
Dolton around 605 AM CDT.
Canistota around 610 AM CDT.
Marion and Monroe around 615 AM CDT.
Parker around 625 AM CDT.
Chancellor around 630 AM CDT.
Other locations impacted by these severe thunderstorms include
Gayville, Lesterville and Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4284 9815 4288 9828 4320 9813 4320 9811
4326 9811 4367 9792 4357 9688 4308 9708
4308 9716 4290 9716 4281 9720 4285 9723
4287 9730 4287 9741 4285 9744 4286 9762
4284 9769 4287 9785 4277 9794 4276 9803
TIME...MOT...LOC 1042Z 286DEG 35KT 4356 9766 4282 9798
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...90MPH
$$
Kalin146
WWUS53 KFSD 171112
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
612 AM CDT Wed Jul 17 2019
SDC023-035-171121-
/O.CAN.KFSD.SV.W.0069.000000T0000Z-190717T1130Z/
Davison SD-Charles Mix SD-
612 AM CDT Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVISON AND
SOUTHEASTERN CHARLES MIX COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern South Dakota.
LAT...LON 4357 9688 4308 9708 4308 9716 4290 9716
4281 9720 4285 9723 4287 9730 4287 9741
4285 9744 4286 9762 4284 9769 4287 9785
4277 9794 4276 9803 4365 9770
TIME...MOT...LOC 1111Z 283DEG 41KT 4348 9728 4288 9753
$$
SDC009-061-067-087-099-125-135-171130-
/O.CON.KFSD.SV.W.0069.000000T0000Z-190717T1130Z/
Minnehaha SD-Bon Homme SD-McCook SD-Yankton SD-Hanson SD-Turner SD-
Hutchinson SD-
612 AM CDT Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHWESTERN MINNEHAHA...BON HOMME...SOUTHERN MCCOOK...YANKTON...
SOUTHEASTERN HANSON...TURNER AND EASTERN HUTCHINSON COUNTIES...
At 611 AM CDT, severe thunderstorms were located along a line
extending from near Monroe to Lewis And Clark State Recreation Area,
moving east at 45 mph.
These are very dangerous storms.
HAZARD...90 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing 80-90 mph winds.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be heavily damaged or destroyed. Homes and businesses
will have substantial roof and window damage. Expect
extensive tree damage and power outages.
These severe storms will be near...
Marion and Monroe around 615 AM CDT.
Yankton and Parker around 620 AM CDT.
Mission Hill around 625 AM CDT.
Wall Lake and Chancellor around 630 AM CDT.
Other locations impacted by these severe thunderstorms include
Gayville, Lesterville and Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4357 9688 4308 9708 4308 9716 4290 9716
4281 9720 4285 9723 4287 9730 4287 9741
4285 9744 4286 9762 4284 9769 4287 9785
4277 9794 4276 9803 4365 9770
TIME...MOT...LOC 1111Z 283DEG 41KT 4348 9728 4288 9753
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...90MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:50 AM CDT, 37 minutes earlier.
Area forecast discussion, Jul 17, 4:50 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
450 AM CDT Wed Jul 17 2019
.SHORT TERM...(Today and Tonight)
Issued at 446 AM CDT Wed Jul 17 2019
Very complicated convective forecast for the next 12-24 hours.
Current complex of storms in south central South Dakota not well
handled by various CAMs as far as specific location, with most too
far north with ongoing activity pushing into our southwest counties
as of 09Z. However, general idea of this main complex pushing east
across our CWA through the morning, exiting by around 16Z, is
similar among the various solutions. Expect to see strong to severe
winds as it pushes across the southern CWA early this morning, but
believe there will be a general weakening trend after mid morning,
as the low level jet begins its diurnal downtrend. Track of this
complex will be key to potential for development later today though,
as it will likely leave one or more well-defined outflow boundaries
in its wake, which may become a focal point for isolated storm
development by mid-late afternoon. With lack of strong consensus on
the track of this complex, there is likewise a lack of consensus on
where the primary boundary will be located later today. RAP/HRRR,
3km NAM and ARW seem to favor early evening development somewhere in
the neighborhood of southwest MN to the Iowa Great Lakes, so will
focus higher pops here for now, but this will likely be adjusted
given the more southern track of the early morning complex.
While confidence is low in the location of potential late afternoon
development, forecast soundings lead to higher confidence that any
storms, particularly those along boundaries, could quickly become
severe, with all modes of severe weather possible. Deep layer shear
in excess of 40-50kt and MUCAPE of 2-3kJ/kg or higher support large
hail and isolated tornadic threat from supercells. This threat looks
to be mainly very late afternoon-mid evening in our area, with
stronger storms pushing east of the forecast area by late evening.
Cannot rule out some lingering showers/storms hanging back into the
area through the overnight, but generally looking for a much calmer
period late tonight through Thursday.
In addition to the convective concerns, will also have to highlight
the heat and humidity which will be with us for this latter half of
the week. Have transitioned Excessive Heat Watch to a Warning from
this afternoon through early Friday evening for our lower Missouri
River Valley counties, and eastward toward Plymouth and Ida counties
in northwest Iowa. This area has greatest likelihood of seeing heat
indices top 100, and potentially above 105 for multiple days. Have
issued a heat advisory bordering the warning for this afternoon, and
left most of the watch in place, but pushed the start time back to
Thursday afternoon.
.LONG TERM...(Thursday through Tuesday)
Issued at 446 AM CDT Wed Jul 17 2019
Time has been limited this morning with focus on near-term severe
convective threat, but mid-long range of the forecast looks to be
trending toward somewhat cooler and drier. Will still see heat
indices in the advisory to warning range across southeast parts of
the area into Friday, this ahead of a cool front pushing across
the region. This could bring enough cooling to western parts of
the existing Excessive Heat Watch by Friday, but with uncertainty
in timing of the front, will leave the watch in place through
Friday as far west as Charles Mix County for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1028 PM CDT Tue Jul 16 2019
Scattered thunderstorms are expected to develop and push across
the area after 08Z tonight, affecting mainly KHON and KFSD into
Wednesday morning. A few additional thunderstorms may develop on
Wednesday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for SDZ068>071.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ050-057>060-063>067.
Excessive Heat Watch from Thursday afternoon through Friday
evening for SDZ063>067.
MN...NONE.
IA...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for IAZ020-031-032.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ012-013-021-022.
Excessive Heat Watch from Thursday afternoon through Friday
evening for IAZ001>003-012>014-021-022.
NE...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMIn the hours before
Local storm report, Jul 17, 5:11 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM TSTM WND GST 2 S ARMOUR 43.30N 98.34W
07/17/2019 E65 MPH DOUGLAS SD EMERGENCY MNGR
&&
JCLocal storm report, Jul 17, 5:14 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM TSTM WND GST PICKSTOWN 43.06N 98.53W
07/17/2019 E70 MPH CHARLES MIX SD TRAINED SPOTTER
LARGE PICNIC TABLE BLOWN OVER.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:07 AM CDT | Excessive Heat Warning | FSD | Bon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more | 66 hr |
| Jul 17, 4:07 AM CDT | Heat Advisory | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 4 more | 9 hr |
| Jul 17, 4:09 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 51 min |
| Jul 17, 4:32 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 28 min |
| Jul 17, 4:51 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Davison, Douglas, Gregory and 2 more | 39 min |
| Jul 17, 5:03 AM CDT | Tornado Warning | FSD | Douglas, Hutchinson | 27 min |
| Jul 17, 5:22 AM CDT | Tornado Warning | FSD | Hutchinson | 23 min |
| Jul 17, 6:17 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more | 58 min |
| Jul 17, 6:20 AM CDT | Tornado Warning | FSD | Clay, Turner, Union | 25 min |
| Jul 17, 6:54 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 66 min |
| Jul 17, 7:06 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 4 hr |
| Jul 17, 7:19 AM CDT | Flash Flood Warning | FSD | Union | 116 min |
| Jul 17, 9:02 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 67 hr |
| Jul 17, 9:56 AM CDT | River Flood Warning | FSD | Lincoln | 21 days |
| Jul 17, 5:19 PM CDT | Heat Advisory | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 9 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.